Warning over variable and high dose MDMA
NSW Health is warning of high-dose MDMA (ecstasy) pills/capsules that are circulating in the community.
Blue tablets shaped in the ‘Adidas’ logo, green and white capsules, and clear capsules have all been found to contain high doses of MDMA.
Professor Andrew Dawson, Clinical Director of the NSW Poisons Information Centre, said the dangerous drug contained more than double the common dose.
“While one MDMA tablet/capsule alone can cause life-threatening toxicity, the risk is greatly increased if high doses or multiple MDMA tablets or capsules are consumed over a short period, or if MDMA is consumed in combination with alcohol or other stimulants, such as methamphetamine or cocaine,” Prof Dawson said.
“Hot weather will also increase the dangers, as MDMA causes the body to dangerously overheat, potentially leading to organ failure, loss of consciousness and death.”
The average dose of MDMA in the blue “Adidas” shaped tablets was 145mg, while the green and white, as well as clear capsules had average doses of 130mg. These high levels are of serious concern and NSW Health urges festival patrons to dispose of tablets in the supplied amnesty bins.
“Consumption of high doses of MDMA has been linked to cases of serious illness and death in NSW. It can cause severe agitation and paranoia, raised body temperature, seizures or fits, heart rhythm problems and death,” Prof Dawson said.
The NSW Government recently announced Amnesty Bins would be placed at some music festivals so patrons have a chance to discard illegal drugs without fear of prosecution or penalty.
The measure formed a key part of the NSW Government’s response to the Deputy Coroner’s recommendations following her inquest into the deaths of six patrons at NSW music festivals, which found MDMA toxicity was the cause of death in five people, and combined MDMA and cocaine toxicity in one person.
NSW Health has also released updated Guidelines for Music Festival Event Organisers which support the delivery of safer music festivals.
Professor Dawson urged anyone who was unwell from MDMA to immediately call Triple Zero.
“Importantly, look after your mates. If you feel unwell, or if your friend feels unwell, do something about it. Don’t ignore it. You won’t get into trouble for seeking medical care,” he said.
For images and more information on the high dose MDMA (ecstasy), see:
For support and information on drug and alcohol, please contact:
- The Alcohol and Drug Information Service (ADIS) – 1800 250 015 – a 24/7 service offering confidential and anonymous telephone counselling and information.
For information about the potential adverse effects of MDMA, please contact the NSW Poisons Information Centre on 13 11 26.
The 2019-20 NSW Budget commits $231.6 million to delivering alcohol and other drug prevention, education, treatment and ongoing care programs state-wide.
You must be logged in to post a comment.